MAUDE Adverse Event Report: STRYKER GMBH GAMMA4 - TROCHANTERIC NAIL 170MM D12X170MM X 125DEG; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH GAMMA4 - TROCHANTERIC NAIL 170MM D12X170MM X 125DEG; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 81252170S
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Codes Stroke/CVA (1770); Respiratory Insufficiency (4462)
Date of Event 02/14/2026
Type of Reportable Event Death
Additional Manufacturer Narrative
Upon completion of the investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "unable to unscrew bolt from the nail- tried everything, had to remove all implants from patient and put in gamma 3 nail.A gamma 3 11x180x125 nail was used to complete the surgery".
 
Additional Manufacturer Narrative
The reported event could be confirmed since the device was returned for evaluation and matches the alleged failure.The returned devices were received in jammed conditions.Visual examination revealed damage around the proximal lag screw hole, along with distinct misdrilling marks, indicating contact between the drill and the device during drilling.Damage was also observed at the end of the set screw.The damage patterns observed on the nail and set screw suggest exposure to very high forces during reaming.Additionally, possible overtightening of the device due to instability or loosening may have contributed to the occurrence of the reported event.The device was successfully disassembled using moderate additional force.Upon inspection after disassembly, no damage was observed at the interfaces or threaded regions, and all critical features were found to be in acceptable condition.Functional inspection confirmed normal device performance, as it could be repeatedly assembled and disassembled without difficulty, with components tightening and loosening as intended.Additionally, a functional test was conducted using a lag screw reamer, during which no anomalies were noted; the reamer passed freely through the hole without contacting or interfering with adjacent features.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required currently.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design-related problems were found during the investigation.Based on the available evidence, the most probable root cause of the disassembly impairment of the instruments intra-operatively is attributed to procedural or intraoperative mechanical conditions resulting in the application of elevated forces during device preparation and/or implantation steps.This is supported by the deformation of the set screw, localized damage near the lag screw hole, and the resistance encountered during disassembly.Based on the data provided at this point, there is no clear indication of a causal relationship between the device issue and the patient¿s outcome.The clinical course appears multifactorial and influenced by underlying patient condition and peri-operative factors if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
As reported: "unable to unscrew bolt from the nail- tried everything, had to remove all implants from patient and put in gamma 3 nail.A gamma 3 11x180x125 nail was used to complete the surgery.The actual case was done within 45-60 mins.This was the last step (removing targeter) upon completion and this added about an hour to procedure.This meant 60 more minutes of open surgical wounds, redoing the procedure using gamma3, further blood loss (open wounds), higher risk of infection (prolonged time open wounds, open implants), and further time for a sick patient under anesthetic.Patient has since been re intubated for hypotension, respiratory failure and ischemic stroke post op day 1.Patient also has gone on to have further perioperative complications including ruptured esophagus, needing bilateral chest tubes.He remains in icu in critical condition.The patient unfortunately is deceased (b)(6), multi system organ failure.Autopsy declined by family ".

Brand Name
GAMMA4 - TROCHANTERIC NAIL 170MM D12X170MM X 125DEG
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
dannielle stap
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key24670353
Report Number0008031020-2026-00453
Device Sequence Number17422631
Product Code HSB
UDI-Device Identifier07613327479348
UDI-Public(01)07613327479348(17)350930(10)K14EC23
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K213328
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/29/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number81252170S
Device Lot NumberK14EC23
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/14/2026
Supplement Date Received by Manufacturer05/11/2026
Initial Report FDA Received Date03/23/2026
Supplement Report FDA Received Date05/29/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/11/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient Age81 YR
Patient SexMale
Patient Weight104 KG
Patient RaceBlack Or African American